Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 124, NWS Blacksburg, VA

July 17, 2013Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2013, 3:37 PM EDT for Watauga County, Wilkes County, North Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2013, 3:37 PM EDT (19:37 UTC)
Expired
Jul 17, 2013, 4:30 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:07 PM EDTTSTM WND DMGBlowing Rock, NCFEW TREES DOWN AND SOME MULTIPLE LARGE TREE LIMBS DOWN NEAR JULIAN PRICE PARK.
Jul 17, 4:10 PM EDTHAIL 0.251 Ese Seven Devils, NCPEA SIZE HAIL REPORTED NEAR BANNER ELK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2157 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS51 KRNK 171937
SVRRNK
NCC189-193-172030-
/O.NEW.KRNK.SV.W.0124.130717T1937Z-130717T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 430 PM EDT

* AT 333 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR MAPLE SPRINGS...AND WAS
  MOVING TO THE SOUTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOONE...
  DEEP GAP...
  BOOMER...
  BLOWING ROCK...
  AND BEECH MOUNTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3607 8141 3610 8152 3612 8154 3612 8168
      3611 8181 3619 8185 3619 8188 3621 8190
      3626 8155 3624 8148 3626 8145 3628 8139
      3604 8113 3603 8127 3600 8133
TIME...MOT...LOC 1937Z 062DEG 21KT 3617 8142 

$$

KK
2 follow-up statements
760 
WWUS51 KRNK 172009
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT WED JUL 17 2013

NCC189-193-172030-
/O.CON.KRNK.SV.W.0124.000000T0000Z-130717T2030Z/
WILKES NC-WATAUGA NC-
409 PM EDT WED JUL 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
   
AT 407 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR BLOWING ROCK...AND WAS MOVING TO THE
SOUTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
BOONE...
DEEP GAP...
BLOWING ROCK...
BEECH MOUNTAIN...
AND LOVILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3607 8141 3609 8145 3610 8152 3612 8154
      3612 8168 3611 8181 3619 8185 3619 8188
      3621 8190 3626 8155 3624 8148 3626 8145
      3600 8133
TIME...MOT...LOC 2007Z 062DEG 21KT 3608 8162 

$$

KK
252 
WWUS51 KRNK 172030
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED JUL 17 2013

NCC189-193-172040-
/O.EXP.KRNK.SV.W.0124.000000T0000Z-130717T2030Z/
WILKES NC-WATAUGA NC-
430 PM EDT WED JUL 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN WILKES COUNTY...
AND SOUTHERN WATAUGA COUNTY HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3607 8141 3609 8145 3610 8152 3612 8154
      3612 8168 3611 8181 3619 8185 3619 8188
      3621 8190 3626 8155 3624 8148 3626 8145
      3600 8133
TIME...MOT...LOC 2030Z 062DEG 21KT 3608 8162 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:11 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 17, 3:11 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT WED JUL 17 2013

.SYNOPSIS...
STRONG UPPER LEVEL HIGH PRESSURE JUST WEST OF THE APPALACHIANS
WILL CONTINUE TO DRIFT WEST AND WEAKEN THROUGH THE END OF THE WEEK.
WEAK UPPER LEVEL DISTURBANCES WILL ROTATE SOUTH INTO THE AREA
THROUGH THURSDAY RESULTING IN WIDELY SCATTERED SHOWERS AND STORMS
AT TIMES. A COLD FRONT WILL SINK INTO THE OHIO VALLEY NEAR THE END
OF THE WEEK BEFORE SLIDING SOUTH ACROSS THE REGION LATER THIS
WEEKEND INTO EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 240 PM EDT WEDNESDAY...

WIDELY SCATTERED CONVECTION CONTINUES TO DEVELOP ACROSS THE NORTH
THIS AFTERNOON WHERE HIGHER INSTABILITY RESIDES WITH MORE
MULTICELL CLUSTERS ALONG THE SRN BLUE RIDGE PER LIGHT EASTERLY
FLOW INTO AN AXIS OF VERY HIGH SURFACE THETA-E. HOWEVER FORCING
ALOFT REMAINS RATHER WEAK WITH PULSE NATURE DEEPER STORMS DRIVEN
BY STEEP LAPSES AND AIDED BY OUTFLOW FROM EARLIER SHRA TO THE
NORTH. LATEST NAM SEEMS TO HAVE A BETTER HANDLE ON THE ONGOING
SCENARIO ATTM WITH MORE CONVECTION EARLY ON BEFORE ACTUALLY
DECREASING THIS EVENING AS THE CORE OF THE UPPER VORT SHIFTS OFF
TO THE SW. THUS RUNNING WITH THE HIGHER SCATTERED POPS OVER THE
WEST/SW INTO EARLY THIS EVENING...THEN QUICKLY CUTTING BY MIDNIGHT
AS ACTION SHOULD BE ISOLATED BY THEN IF NOT SOONER. OTRW EXPECTING
MORE CLEARING AFTER MIDNIGHT WITH FOG FILLING IN ACROSS THE
VALLEYS AND WHERE HEAVY RAIN OCCURRED FROM EARLIER IN THE DAY.
LOWS AGAIN ON THE WARM/MUGGY SIDE BUT MAINLY 65-70 WEST AND LOW
70S EAST.

UPPER SUPPORT EVEN MORE LACKING ON THU WITH PART OF THE 5H RIDGE
OVERHEAD AND THE RESIDUAL TROF AXIS FARTHER TO THE SW. FLOW AT ALL
LEVELS VERY WEAK WHILE FOCUS FOR CONVECTION LOOKS TIED TO OLD
OUTFLOW AND PERHAPS OROGRAPHIC DIFF HEATING. HOWEVER THE LOW LEVEL
FLOW STARTS TO TURN A LITTLE MORE SE ACROSS THE FAR WEST LATER IN
THE AFTERNOON WHICH SHOULD ACT TO INCREASE COVERAGE THERE A BIT
MORE. IN ADDITION...ANY SUBTLE FEATURE THAT MODELS FAIL TO PICK UP
COULD BE ENOUGH TO SPARK ISOLATED COVERAGE SO BASICALLY RUNNING
WITH A SHOTGUN TYPE PATTERN FOR SCTD POPS THU WITH HIGHER CHANCES
WESTERN THIRD AND LEAST EAST WHERE A LITTLE DRIER ALOFT. HIGH
TEMPS SHOULD BE SIMILAR TO WED GIVEN ONLY A SLIGHT DECREASE IN
THICKNESS SO LOW/MID 90S LIKELY AGAIN EAST WITH 80S WEST.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EDT WEDNESDAY...

500 MB HEIGHTS FALL SLIGHTLY AS UPPER TROF BECOMES ESTABLISHED OVER
THE NORTHEAST UNITED STATES. WILL HAVE ANY ONGOING STORMS FROM
THURSDAY CONTINUE WELL INTO THURSDAY EVENING.

NO ORGANIZED TRIGGERS FOR SHOWERS AND THUNDERSTORMS ON FRIDAY. WILL
HAVE CHANCE PROBABILITIES IN AFTER NOON. BY SATURDAY...FORECAST AREA
GETS INTO RIGHT REAR QUADRANT OF UPPER JET AND THIS LIFT WILL HELP
BROADEN THE AREAL COVERAGE OF PRECIPITATION SATURDAY.

FORECAST AREA IS STILL AHEAD OF THE COLD FRONT THROUGH SATURDAY.
LITTLE CHANGE IN AIR MASS. GUIDANCE LOOKED REASONABLE FOR HIGHS AND
LOWS THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1140 AM EDT WEDNESDAY...

BY THIS TIME UPPER RIDGE IS GONE AND TROFFING HAS DEVELOPED OVER THE
NORTHEAST UNITED STATES. LONG WAVE TROF REMAINS OVER THE EAST
THROUGH TUESDAY. GFS CONTINUES TO SHOW A MORE AMPLIFIED UPPER RIDGE
IN THE WEST AND MOVES THE SURFACE FRONT FURTHER SOUTH IN THE
EAST...WHILE THE ECMWF IS LESS AMPLIFIED WITH THE UPPER PATTERN AND
NOT AS FAR SOUTH WITH THE SURFACE FRONT. TAKING A BLEND OF THESE TWO
SOLUTIONS AS RECOMMENDED BY WPC...THE SURFACE FRONT STALLS ACROSS
THE CAROLINAS AND TENNESSEE VALLEY SUNDAY THROUGH TUESDAY. DUE TO
THE CHANCE OF SHOWERS AND THUNDERSTORMS BEING IN THE FORECAST FOR A
NUMBER OF DAYS...WILL HIGHLIGHT THREAT OF HEAVY RAIN IN THE
HAZARDOUS WEATHER OUTLOOK.

WHILE 850 MB TEMPERATURES DO NOT CHANGE MUCH...THE CLOUDS AND CHANCE
OF PRECIPITATION WILL LEAD TO NEAR NORMAL TO SLIGHTLY BELOW
TEMPERATURES.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 1240 PM EDT WEDNESDAY...

CONVECTION STARTING TO FORM IN SPOTS ALONG THE BLUE RIDGE ATTM
WITH OVERALL MOVEMENT OFF TO THE SW TOWARD THE INTERIOR TAF
LOCATIONS FROM KLYH TO KROA. EXPECT A CONTINUED INCREASE IN
COVERAGE THROUGH MID/LATE AFTERNOON WITH LOCATIONS ACROSS THE NW
AND SW SEEING MORE WIDESPREAD MULTICLUSTERED CELLS. HOWEVER LOW
CONFIDENCE GIVEN SCATTERED NATURE TO WHETHER OR NOT ANY OF THE
TSRA WILL DIRECTLY IMPACT ANY OF THE TAF SITES SO STAYING WITH
MAINLY VCTS WITH PERHAPS KDAN HAVING THE LEAST CHANCE OF SEEING A
STORM. ANY STORMS WILL BRING SOME LIMITED VSBYS...GUSTY WINDS AND
LOWER CIGS WITH A PERIOD OF MVFR OR IFR POSSIBLE.

CONVECTION ENDS FOR MOST AFTER SUNSET...WITH LINGERING POTENTIAL
OVER KBLF AND POINTS SOUTH TIL SHORTLY AFTER MIDNIGHT...BUT
COVERAGE WILL BE ISOLATED/WIDELY SCATTERED BY THEN GIVEN LOSS OF
HEATING.

CYCLE OF FOG FORMATION CONTINUES OVERNIGHT INTO THU MORNING AT
THE USUAL LOCATIONS AND IN AREAS THAT RECEIVE RAIN THIS
AFTERNOON/EVENING.

SUPPORT A BIT LESS FOR TSRA ON THURSDAY ALTHOUGH COULD SEE AN
ISOLATED STORM POP UP ACROSS THE MOUNTAINS ABOUT ANYWHERE DURING
THE AFTERNOON. APPEARS BEST LOCATIONS TO SEE CONVECTION WILL BE
MAINLY KBLF/KLWB BUT BEYOND THE END OF THE VALID TAF PERIOD LATER
THU SO LEAVING OUT MENTION FOR NOW.

FOR FRIDAY AND BEYOND...PROGRESSIVELY MORE COVERAGE OF STORMS
BY THE WEEKEND AS THE UPPER RIDGE FLATTENS AND A TROUGH STARTS TO
BUILD SOUTH INTO THE GREAT LAKES. A BOUNDARY WILL BE SINKING SOUTH
INTO THE OHIO VALLEY THIS WEEKEND. SOME MVFR/IFR VSBYS/CIGS CAN
BE EXPECTED IN SHRA/TSRA ACROSS THE MOUNTAINS SATURDAY...AND AT
TIMES ACROSS MUCH OF THE REGION SUNDAY. FRONT SHOULD STALL OUT
NEAR THE REGION EARLY NEXT WEEK WITH A CONTINUED SCATTERING OF
MAINLY DIURNALLY DRIVEN SHRA/TSRA INTO AT LEAST MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/KK/WP
Hazardous weather outlook, Jul 17, 3:31 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT WED JUL 17 2013

NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
181945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
331 PM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS INTO THIS EVENING MAY BE STRONG TO POSSIBLY
SEVERE. THE MAIN SEVERE THREATS WILL BE DAMAGING WIND
GUSTS...HAIL UP TO THE SIZE OF QUARTERS...AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
CONTINUED THREAT FOR ISOLATED SEVERE STORMS ALONG WITH FLOODING
FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-VAZ044>047-058-059-181945-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
331 PM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM WILL CONTINUE INTO THIS EVENING
WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS AND HAIL UP TO THE
SIZE OF QUARTERS.

ALSO...HEAT INDICES OF AROUND 100 DEGREES WILL PERSIST UNTIL LATE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH HIGH
HUMIDITY WILL AGAIN RESULT IN HEAT INDICES OF AROUND 100 DEGREES
THURSDAY AFTERNOON.

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE
THREAT FOR SEVERE STORMS AND HEAVY RAIN INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 2:02 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT WED JUL 17 2013

NCZ020-171845-
YADKIN NC-
202 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 245 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NEBO...MOVING TO THE SOUTHWEST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...
  BOONVILLE...
  EAST BEND...
  LONE HICKORY...
  AND JONESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3606 8088 3623 8087 3627 8068 3625 8067
      3625 8065 3626 8065 3628 8062 3627 8059
      3628 8056 3620 8048 3605 8070
TIME...MOT...LOC 1758Z 57DEG 17KT 3624 8062

AS
Local storm report, Jul 17, 2:17 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     MOUNT AIRY              36.50N 80.61W
07/17/2013                   SURRY              NC   NEWSPAPER

            MULTIPLE TREES DOWN AND SOME STREET FLOODING.

&&

MSPORER
Special weather statement, Jul 17, 2:30 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED JUL 17 2013

VAZ024-034-035-045-171930-
BEDFORD VA-AMHERST VA-ROCKBRIDGE VA-CAMPBELL VA-
230 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 330 PM EDT

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PLEASANT VIEW...MOVING TO THE SOUTH AT
  25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  EVINGTON...
  FOREST...
  BEDFORD CITY...
  FORKS OF BUFFALO...
  AND BIG ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3778 7909 3721 7920 3730 7964 3786 7928
TIME...MOT...LOC 1828Z 21DEG 21KT 3766 7929

KK
Special weather statement, Jul 17, 2:48 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT WED JUL 17 2013

VAZ011-WVZ042>044-171945-
GILES VA-SUMMERS WV-MONROE WV-MERCER WV-
248 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  NORTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
  NORTHEASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WOLFCREEK...MOVING TO THE SOUTHWEST AT
  20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  NARROWS...
  PIPESTEM...
  PETERSTOWN...
  BUCK...
  AND BALLENGEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3773 8067 3773 8065 3770 8054 3769 8048
      3767 8045 3729 8082 3750 8110 3776 8067
TIME...MOT...LOC 1845Z 47DEG 19KT 3769 8060

KK
Local storm report, Jul 17, 2:57 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HEAVY RAIN       MOUNT AIRY              36.50N  80.61W
07/17/2013  M4.50 INCH       SURRY              NC   PUBLIC

            RAIN FELL IN 90 MINUTES

&&

EVENT NUMBER RNK1301446

MBS
Special weather statement, Jul 17, 3:23 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT WED JUL 17 2013

VAZ011-013-014-018-WVZ044-172030-
MONTGOMERY VA-GILES VA-CRAIG VA-PULASKI VA-MONROE WV-
323 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  GILES COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR KIRE...MOVING TO THE SOUTH AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  NEWPORT...
  PEARISBURG...
  POPLAR HILL...
  AND NARROWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3755 8056 3748 8031 3712 8042 3727 8092
TIME...MOT...LOC 1920Z 22DEG 13KT 3741 8048

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:49 PM EDTSpecial Weather StatementRNKSurry26 min
Jul 17, 2:02 PM EDTSpecial Weather StatementRNKYadkin43 min
Jul 17, 2:07 PM EDTAreal Flood AdvisoryRNKSurry4 hr
Jul 17, 5:04 PM EDTSpecial Weather StatementRNKWatauga56 min
Jul 17, 6:37 PM EDTSpecial Weather StatementRNKAlleghany53 min
Jul 17, 7:21 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Wilkes54 min
Jul 17, 7:46 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes6 hr
Jul 17, 7:57 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.